Michigan, 2012Winter Storm and Heavy Snow in Michigan, December 20 to 21, 2012
December 20 to 21, 2012 · NWS GRR · 7 events in 7 counties and zones
Significant snow fell across west central Lower Michigan from December the 20th through the 21st, where two day cumulative snowfall amounts reached 10 to 15 inches across portions of Lake, Osceola and Clare counties. One burst of significant snow came during the early morning hours of the 20th followed by more snow late night of the 20th into the early morning hours of the 21st.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Significant snow fell across west central Lower Michigan from December the 20th through the 21st, where two day cumulative snowfall amounts reached 10 to 15 inches across portions of Lake, Osceola and Clare counties. One burst of significant snow came during the early morning hours of the 20th followed by more snow late night of the 20th into the early morning hours of the 21st.
In addition, it became very windy particularly right along the Lake Michigan shoreline on the 21st where a peak wind gust as high as 71 mph was recorded in South Haven.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 20, 6:58 AM EST, 2 minutes earlier.
Area forecast discussion, Dec 20, 6:58 AM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
658 AM EST THU DEC 20 2012
.SYNOPSIS...
ISSUED AT 439 AM EST THU DEC 20 2012
A DEEPENING STORM SYSTEM ACROSS MISSOURI EARLY THIS MORNING WILL
MAKE ITS WAY ACROSS THE STATE LATER TODAY AND EARLY TONIGHT. RAIN
AND SNOW THIS MORNING WILL TRANSITION TO MOSTLY RAIN THIS AFTERNOON
ACROSS MOST OF THE AREA. THE SYSTEM WILL PASS EAST OF THE AREA
TONIGHT...AND ALL RAIN WILL TRANSITION TO SNOW. NORTHERLY WINDS WILL
BECOME QUITE GUSTY. LIGHT SNOW WILL CONTINUE THROUGH FRIDAY BEFORE
ENDING EARLY FRIDAY EVENING. A QUIET WEEKEND IS THEN EXPECTED WITH
NEAR AVERAGE TEMPERATURES.
&&
.UPDATE...
ISSUED AT 657 AM EST THU DEC 20 2012
WILL ISSUE AN UPDATE TO THE FCST AND WINTER WEATHER MESSAGE /WSW/
SOON... TO RAISE SNOW AMOUNTS THIS MORNING NORTH OF I-96. EARLIER
THINKING WAS ONE TO THREE INCHES BEFORE CHANGING TO RAIN... BUT
THERE HAS ALREADY BEEN REPORTS OF THREE INCHES AND THERE IS STILL
SEVERAL HOURS OF SNOW YET TO GO. WILL GO WITH 4-6 INCHES BEFORE
CHANGING TO RAIN...WITH HIGHEST AMOUNTS NEAR AND NORTH OF HIGHWAY
U.S. 10.
&&
.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 439 AM EST THU DEC 20 2012
THE MAIN ISSUE IN THE SHORT TERM PORTION OF THE FCST IS EVALUATING
THE INHERITED HEADLINES. THE MODELS HAVE EXHIBITED A TREND TOWARD
WARMER CONDITIONS...RESULTING IN GENERALLY LESS EXPECTED SNOWFALL.
WE HAVE TRENDED THE HEADLINES DOWN A BIT...ESPECIALLY WITH REGARD TO
THE WARNINGS.
PCPN IS CURRENTLY EXPANDING ACROSS THE CWFA QUICKLY HERE THIS
MORNING. THE GENERAL SETUP IS MAINLY RAIN ALONG I-96 WITH SNOW
NORTH. THERE HAVE BEEN A FEW ENHANCED AREAS OF PCPN THAT HAVE
BROUGHT SOME LIGHT SNOW HERE IN GRR. WE WILL SEE THE RAIN/SNOW LINE
TRANSITION NORTH STEADILY THIS MORNING AS THE FLOW OUT AHEAD OF THE
INCOMING STORM SYSTEM STRENGTHENS. THE LATEST TREND IN THE MODELS IS
TO CHANGE JUST ABOUT EVERYONE IN OUR CWFA OVER TO RAIN BASED ON WET
BULB ZERO HTS AROUND 1300-1500 FT.
IT IS STILL POSSIBLE THE FAR NW CORNER OF THE CWFA COULD STAY MORE
SNOW THROUGH TODAY...AND ALLOW SNOW ACCUMULATIONS TO CONTINUE TO
INCREASE THROUGH TODAY. THIS WOULD BE THE ONLY PLACE THAT HAS THAT
CHANCE. WE DID NOT HAVE THE CONFIDENCE YET TO PULL THE WARNING
THERE...HOWEVER THE DAY SHIFT WILL NEED TO RE-EVALUATE THIS. THAT
AREA ALONG WITH THE ADVISORY AREA SURROUNDING THE WARNING WILL SEE A
QUICK 1 TO 3 INCHES THIS MORNING WITH THE WAA BURST OF SNOW. THIS IS
WHY WE HAVE THOSE HEADLINES IN EFFECT ALREADY. THE REMAINDER OF THE
CWFA SHOULD BE RAIN THROUGH THIS EVENING...SO NO WINTER WEATHER
IMPACTS UNTIL THEN.
WE WILL SEE THE DRY SLOT MAKE ITS WAY UP INTO THE SE HALF OF THE
CWFA THIS AFTERNOON AND EVENING. THIS WILL HAVE TWO DIFFERENT
EFFECTS. ONE IS THAT LIGHTNING IN NRN MO JUST NORTH OF THE DRY SLOT
WILL HAVE A CHANCE TO MAKE IT TO SRN LOWER MI PER ELEVATED LIFTED
INDEX PROGS BASED AT 850 AND 750 MB. THUS WE HAVE ADDED THUNDER BACK
INTO THE FCST FOR THE SRN HALF OF THE CWFA. THE OTHER EFFECT WILL BE
THAT THE DRY SLOT WILL DIMINISH THE RAIN QUITE A BIT FOR THE SE HALF
OF THE CWFA OR EVEN CHANGE PCPN TO DRIZZLE.
THE PEAK OF THE WARMER AIR WILL BE AROUND 00Z FRI AS THE SFC LOW
MOVES INTO SW LOWER. AFTER 00Z...WE SEE THE COLDER AIR AND LOWER WET
BULB ZERO HEIGHTS START DROPPING FROM THE NW AND SW AS THE SYSTEM
WILL BE OCCLUDING AT THAT TIME. IT WILL BE AT THIS TIME THAT THE NW
SECTION OF THE CWFA WILL HAVE ITS BEST CHANCE AT SEEING SOME GOOD
ACCUMULATING SNOW. THIS IS THE CASE AS THE STRONGEST FORCING WITH
THE TROWAL CLIPS THE NW COUNTIES. IF THE NW COUNTIES ARE RAIN AT
THAT TIME...THE BEST OPPORTUNITY FOR ACCUMULATING SNOW WILL
DIMINISH. WE DO EXPECT THE RAIN TO CHANGE TO SNOW QUICKLY UP
THERE.
ELSEWHERE...IT WILL TAKE A WHILE FOR THE RAIN TO CHANGE TO SNOW. WET
BULB ZERO HTS FINALLY LOOK SUPPORTIVE OF SNOW AROUND 06Z AT
KMKG...08-09Z AT KGRR...AND JUST BEFORE 12Z AT KLAN AND KJXN. MOST
AREAS ARE NOT GOING TO SEE A LOT OF SNOW ACCUMULATION. THIS IS
BECAUSE TEMPS ARE GOING TO BE ABOVE FREEZING YET AT MOST LOCATIONS.
ALSO...THE BEST LIFT IS DEFINITELY FURTHER NORTH. BLOWING SNOW DOES
NOT LOOK TO BE AN ISSUE WITH THE WARMER TEMPS. ROADS WILL HAVE A
HARD TIME FREEZING UP DOWN SOUTH. SOME ENHANCEMENT DOWN TOWARD VAN
BUREN COUNTY WILL BE POSSIBLE WITH THE NNW FLOW AND DELTA T/S IN THE
MID TEENS C. THE ADVISORY IS NOW ACTUALLY BEING JUSTIFIED A BIT MORE
BY THE EXPECTED WIND GUSTS RATHER THAN THE SNOW...BLOWING SNOW...AND
POSSIBLE IMPACT TO DRIVING FOR MOST OF THE CWFA.
LIGHT SNOW WILL CONTINUE ON FRI AS THE DEFORMATION WRAPPING AROUND
THE MID LEVEL LOW MOVES EAST ACROSS THE CWFA. ACCUMS WILL BE SLOW TO
OCCUR WITHOUT GOOD SNOW RATES. MOISTURE WILL BE ON THE WANE DURING
THE AFTERNOON...WHICH WILL HELP TO GRADUALLY END THE SNOW. H850
TEMPS MODERATE RATHER QUICKLY AS RIDGING BUILDS IN FRI NIGHT. THIS
WILL END ANY CHC OF LAKE EFFECT QUICKLY. THIS WILL REMAIN THE CASE
FOR SAT.
.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 439 AM EST THU DEC 20 2012
THE LONG TERM PERIOD LOOKS PRETTY QUIET UNTIL EARLY NEXT WEEK. THE
ECMWF AND UK MODELS ARE SUGGESTING THAT SOME LIGHT SYNOPTIC SNOW
ACCUMULATIONS ARE POSSIBLE ON MONDAY NIGHT AND TUESDAY AS A SFC LOW
TRACKS THROUGH OHIO. THE GFS ON THE OTHER HAND IS DRY DURING THIS
TIME AND KEEPS US MORE UNDER THE INFLUENCE OF A SFC HIGH OVER SRN
CANADA.
ANOTHER SFC LOW...POTENTIALLY MORE SIGNIFICANT...IS PROGGED TO TRACK
THROUGH THE OHIO VALLEY REGION ON WEDNESDAY OR THURSDAY OF NEXT
WEEK. THIS SYSTEM MAY OFFER A DECENT CHANCE OF ACCUMULATING SNOW.
BOTH THE GFS AND ECMWF SHOW THIS SYSTEM... BUT OBVIOUSLY CONFIDENCE
IN THE TRACK/TIMING OF THE LOW IS QUITE LOW THAT FAR OUT.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 657 AM EST THU DEC 20 2012
WIDESPREAD IFR CONDITIONS ARE EXPECTED TODAY IN RAIN AND LOW CIGS.
SOME TSTMS ARE POSSIBLE LATER THIS MORNING INTO THE AFTERNOON FOR
THE I-94 CORRIDOR TAF SITES. LIFR CONDITIONS ARE LIKELY THIS
EVENING IN FOG/DRIZZLE AS THE SFC LOW TRACKS OVERHEAD... FOLLOWED
BY SNOW SHOWERS AND VERY WINDY CONDITIONS DEVELOPING AFTER 06-08Z
TONIGHT AFTER THE SFC LOW GOES BY.
&&
.MARINE...
ISSUED AT 439 AM EST THU DEC 20 2012
WE HAVE MAINTAINED THE GALE WARNING UNTIL THIS EVENING FOR THE WINDS
AHEAD OF THE SYSTEM...AND THE STORM WARNING FOR THE STRONG WINDS
BEHIND THE SYSTEM FOR TONIGHT AND FRIDAY.
&&
.HYDROLOGY...
ISSUED AT 439 AM EST THU DEC 20 2012
WE ARE NOT EXPECTING ANY HYDROLOGY ISSUES AT THIS TIME WITH THIS
EVENT THROUGH FRIDAY. THE AREA WILL SEE A HEALTHY DOSE OF RAINFALL
WITH THIS SYSTEM AS PWATS OF 200 PCT OF NORMAL ARE STREAMING IN
ACROSS THE AREA. WATER EQUIVALENTS SHOULD RANGE FROM AROUND 0.75
INCHES ACROSS THE SE WHERE THE DRY SLOT WILL CUT INTO PCPN...TO 1.5
INCHES ACROSS THE NW WHERE IT WILL BE RAIN AND SNOW. MAIN THING IS
THAT WITH THE RIVER AND STREAM LEVELS RUNNING AT OR BELOW
AVERAGE...THEY SHOULD BE ABLE TO HANDLE IT.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY FROM 1 AM TO 7 PM EST FRIDAY FOR
MIZ050>052-056>059-064>067-071>074.
WINTER WEATHER ADVISORY UNTIL 7 PM EST FRIDAY FOR MIZ040-043>046.
WINTER STORM WARNING UNTIL 7 PM EST FRIDAY FOR MIZ037>039.
LM...STORM WARNING FROM 7 PM THIS EVENING TO 1 AM EST SATURDAY FOR
LMZ844>849.
GALE WARNING UNTIL 7 PM EST THIS EVENING FOR LMZ844>849.
&&
UPDATE...MEADE
SYNOPSIS...NJJ
SHORT TERM...NJJ
LONG TERM...MEADE
AVIATION...MEADE
HYDROLOGY...NJJ
MARINE...NJJHazardous weather outlook, Dec 20, 5:00 AM EST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
500 AM EST THU DEC 20 2012
MIZ037>040-043>046-050>052-056>059-064>067-071>074-210900-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
500 AM EST THU DEC 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
ONE TO THREE INCHES OF WET SNOW WILL CREATE HAZARDOUS TRAVEL THIS
MORNING NORTH OF INTERSTATE 96 BEFORE PRECIPITATION CHANGES TO
MOSTLY RAIN. A FEW THUNDERSTORMS ARE POSSIBLE SOUTH OF INTERSTATE 96
TODAY.
RAIN WILL CHANGE TO SNOW TONIGHT AND WINDS WILL INCREASE OUT OF THE
NORTHWEST. GUSTS OF 45 TO 55 MPH ARE EXPECTED LATE TONIGHT... WITH
THE HIGHEST GUSTS ALONG THE LAKE MICHIGAN SHORELINE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW SHOWERS AND NORTHWEST WINDS GUSTING TO 45 TO 55 MPH WILL CREATE
HAZARDOUS TRAVEL CONDITIONS ON FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ844>849-210900-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
500 AM EST THU DEC 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
GALE FORCE EAST WINDS THIS MORNING WILL DIMINISH FOR A TIME THIS
AFTERNOON AND EVENING. STORM FORCE WINDS TO 50 KNOTS FROM THE
NORTHWEST WILL DEVELOP TONIGHT. WAVES WILL BUILD TO 10 TO 20 FEET OR
MORE TONIGHT. SNOW WILL REDUCE VISIBILITIES NORTH OF MUSKEGON.
THUNDERSTORMS ARE POSSIBLE SOUTH OF MUSKEGON TODAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STORM FORCE WINDS TO 50 KNOTS WILL CONTINUE ON FRIDAY THEN GRADUALLY
DIMINISH LATE FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MEADE
In the hours before
Local storm report, Dec 20, 6:33 AM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
633 AM EST THU DEC 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 AM HEAVY SNOW BARRYTON 43.75N 85.14W
12/20/2012 M3.5 INCH MECOSTA MI BROADCAST MEDIA
COURTESY OF 9 AND 10 NEWS IN CADILLAC.
&&
HOVINGLocal storm report, Dec 20, 6:46 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
646 AM EST THU DEC 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 AM HEAVY SNOW HARRISON 44.02N 84.80W
12/20/2012 M3.0 INCH CLARE MI BROADCAST MEDIA
COURTESY OF 9 AND 10 NEWS.
&&
HOVINGEvent by event
4 winter weather, 2 heavy snow, 1 winter storm. Local standard time, as filed.
Heavy Snow, Lake
- When
- December 20, 7:00 AM EST to December 21, 5:00 PM EST
- Where
- Lake forecast zone
- Reported by
- Public
- Coordinates
- 43.990, -85.802 (the zone’s center; the record gives no point)
Total snowfall reached 10 to 15 inches from December 20th through the 21st over northeast Lake county.
Heavy Snow, Osceola
- When
- December 20, 7:00 AM EST to December 21, 5:00 PM EST
- Where
- Osceola forecast zone
- Reported by
- Public
- Coordinates
- 43.990, -85.325 (the zone’s center; the record gives no point)
Snowfall totals reached 10 to 15 inches from December 20th through the 21st across northern Osceola county.
Winter Storm, Mason
- When
- December 20, 7:00 AM EST to December 21, 5:00 PM EST
- Where
- Mason forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 43.956, -86.423 (the zone’s center; the record gives no point)
A general 6 to 10 inches across Mason county. Scattered power outages reported as well as 60 mph wind gusts at Big Sable Point.
Winter Weather, Allegan
- When
- December 20, 7:00 AM EST to December 21, 7:00 AM EST
- Where
- Allegan forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 42.518, -85.910 (the zone’s center; the record gives no point)
Southwest corner of the county saw up to 8 inches of snow. Scattered power outages reported. Gusty winds to near 60 miles per hour occurred just off the shoreline on Lake Michigan. One 63 mph gust was recorded in Holland.
Winter Weather, Van Buren
- When
- December 20, 7:00 AM EST to December 21, 7:00 AM EST
- Where
- Van Buren forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 42.285, -86.306 (the zone’s center; the record gives no point)
Much of north central Van Buren County received 6 to 8 inches of snow. A peak wind gust of 71 mph was recorded at the South Haven coastal GLERL station. Scattered power outages were reported.
Winter Weather, Oceana
- When
- December 20, 7:00 AM EST to December 21, 7:00 AM EST
- Where
- Oceana forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 43.682, -86.317 (the zone’s center; the record gives no point)
Most of the county received 6 to 8 inches of snow. Scattered power outages reported. Peak wind gusts of up to 65 mph were estimated along the Lake Michigan shoreline.
Winter Weather, Clare
- When
- December 20, 7:00 AM EST to December 21, 7:00 AM EST
- Where
- Clare forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 43.988, -84.848 (the zone’s center; the record gives no point)
Snowfall totals reached 10 to 15 inches from December 20th through the 21st across extreme northwestern Clare county. Low Impacts to travel occurred as snow fell a couple inches at a time with hours between periods of snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Iowa, December 20, 20122 deaths · 7 injured · $7.3 million · 45 events
- Winter Storm and Avalanche in California, December 20 to 24, 20122 deaths · 7 events
- High Wind and Winter Weather in Indiana, December 20 to 21, 20121 death · $124,000 · 52 kt wind · 42 events
- Strong Wind in Arkansas, December 20, 2012$1.4 million · 45 events
- Damaging Winds in Mississippi, December 20, 2012$328,000 · 55 kt wind · 47 events
- High Wind in Tennessee, December 20, 20121 injured · $308,000 · 87 kt wind · 18 events
- Winter Storm in Michigan, December 20 to 21, 2012$245,000 · 17 events
- Damaging Winds in Louisiana, December 20, 2012$200,000 · 65 kt wind · 19 events
- Damaging Winds in Louisiana, December 20, 2012$113,000 · 50 kt wind · 9 events
- High Wind and Strong Wind in Kentucky, December 20, 2012$51,000 · 52 kt wind · 22 events
- Blizzard in Iowa, December 20, 2012$75,000 · 8 events
- High Wind and Strong Wind in Kentucky, December 20, 2012$75,000 · 52 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423239, 423240, 427407, 430536, 430537, 430539, 431179.